Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Treatment of medication-overuse headache

Question

UK Medicines Information summarises the evidence for this frequently asked question:

What is medication-overuse headache and how is it managed?

Answer

Arenacreative/Dreamstime.comA Medication-overuse headache (MOH) is defined as a headache that is present on 15 or more days of the month, and has developed or worsened while a patient has been using analgesic or antimigraine medicines for more than three months. It occurs only in patients with a pre-existing primary headache disorder, usually migraine or tension-type headache.

All medicines used for treating headache can cause MOH (including those that are combined with caffeine, barbiturates or benzodiazepines). These include simple analgesics (aspirin, paracetamol), opioids, triptans, non-steroidal anti-inflammatory drugs and ergot alkaloids.

The treatment of choice for most patients is abrupt withdrawal of the overused medicine — although there are no prospective randomised trials comparing abrupt with gradual withdrawal.

For abrupt withdrawal patients can be managed in primary care, provided that: sudden cessation of the overused medicine is not contraindicated; they have sufficient support; and they are well informed about the cause of MOH and the prognosis following withdrawal.

Patients taking opioids, benzodiazepines or barbiturates, and those who are poorly motivated to stop their antimigraine medicine, are pregnant or have a significant co-existing medical or psychiatric disorder, should be referred to a specialist.

Patients are likely to require treatment to alleviate withdrawal symptoms. This should include hydration, antiemetics and, if they are unable to tolerate withdrawal headache, short-term regular use of a medicine that is from a different class to the overused medicine.

Relapse of MOH may be prevented through patient education (eg, regarding avoiding headache triggers), using prophylactic medicines to prevent headache and restricting use of medicines for acute treatment. Other strategies include using headache diaries and behavioural therapies.


This FAQ is adapted from a “Medicines Q&A” produced by UK Medicines Information.

The full document, including references, is available online (reviewed October 2011).

Citation: Clinical Pharmacist URI: 11090877

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.